Alert archive / Missouri / Flash Flood Warnings in 2006
Flash Flood Warning 104, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 27, 2006, 4:22 PM CDT for Howell County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2006, 4:22 PM CDT (21:22 UTC)
- Expired
- Aug 27, 2006, 10:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
The radar
The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 4:30 PM CDT | FLASH FLOOD | West Plains, MO | WIDESPREAD FLOODING IN CITY OF WEST PLAINS. NUMEROUS CARS INUNDATED WITH WATER...FIRE DEPT HAD TO ASSIST SOME PEOPLE TO GET OUT OF THEIR VEHICLES STRANDED IN FLOOD WATERS. |
| Aug 27, 5:30 PM CDT | FLASH FLOOD | Pottersville, MO | FLOODING REPORTED ON K HIGHWAY...NOT AT A LOW WATER CROSSING. LOW WATER CROSSING ON COUNTY ROAD 8460 ALSO FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 272125 FFWSGF MOC091-280300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 422 PM CDT SUN AUG 27 2006 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI. * UNTIL 1000 PM CDT * AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAINFALL OVER PORTIONS OF HOWELL COUNTY. RADAR ESTIMATES INDICATE THAT THESE STORMS ARE PRODUCING ONE TO OVER TWO INCHES OF RAIN PER HOUR. * FLASH FLOODING OF CREEKS AND STREAMS IS LIKELY OVER MAINLY EASTERN AND SOUTHERN HOWELL COUNTY...INCLUDING THE WEST PLAINS AREA. LOW WATER CROSSINGS WILL LIKELY BECOME INUNDATED WITH WATER AND IMPASSABLE. IF YOU ENCOUNTER WATER OVER A ROADWAY TURN AROUND...DONT DROWN FLOODING IS THE NUMBER ONE WEATHER RELATED KILLER IN THE OZARKS...DONT RISK YOUR LIFE JUST TO GET TO YOUR DESTINATION A FEW MINUTES QUICKER LAT...LON 3651 9213 3663 9169 3690 9166 3675 9211 $$ IZZI
2 follow-up statements
000 WGUS73 KSGF 272300 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 556 PM CDT SUN AUG 27 2006 MOC091-280300- HOWELL MO- 556 PM CDT SUN AUG 27 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR HOWELL COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS HAVE ENDED ACROSS HOWELL COUNTY...HOWEVER RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL CONTINUE INTO THE EVENING. WEST PLAINS POLICE DEPARTMENT REPORTED NUMEROUS FLOODED ROADWAYS...AND LOW WATER CROSSINGS ACROSS MUCH OF SOUTHERN AND EASTERN HOWELL COUNTY WILL LIKELY BE INUNDATED WITH WATER AND IMPASSABLE THIS EVENING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY TURN AROUND...DONT DROWN LAT...LON 3651 9213 3663 9169 3690 9166 3675 9211 $$ IZZI
000 WGUS73 KSGF 280256 RRA FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 956 PM CDT SUN AUG 27 2006 MOC091-280306- HOWELL MO- 956 PM CDT SUN AUG 27 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR HOWELL COUNTY... THE FLASH FLOOD WARNING FOR HOWELL COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING UNTIL 10 AM CDT MONDAY MORNING. LAT...LON 3651 9213 3663 9169 3690 9166 3675 9211 $$ IZZI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:41 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 27, 2:41 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT SUN AUG 27 2006
.DISCUSSION...
WATER VAPOR SHOWS ENERGY AHEAD OF THE MAIN SHORTWAVE IS MOVING INTO
CENTRAL KANSAS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS HAVE
PERSISTED TODAY...WITH EFFICIENT RAINFALL PRODUCERS. INSTABILITY HAS
INCREASED A BIT OVER THE AFTERNOON AND AREAL COVERAGE HAS INCREASED
DURING THE LAST 6 HOURS. MORE SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED FROM EASTERN KANSAS INTO CENTRAL/WESTERN OKLAHOMA.
VORTICITY/LIFT ASSOCIATED WITH ENERGY JUST AHEAD OF THE SHORTWAVE
WILL PROVIDE ADDITIONAL SYNOPTIC ENHANCEMENT FOR PRECIP TONIGHT.
WENT AHEAD WITH A FLASH FLOOD WATCH THROUGH MONDAY MORNING. COOP AND
VOLUNTEER WEATHER OBSERVERS REPORTED RAINFALL TOTALS FROM 2 TO 3
INCHES ACROSS PORTIONS OF THE AREA OVER THE LAST 24 HOURS. SHOWERS
AND THUNDERSTORMS FROM THIS MORNING AND AFTERNOON HAVE EXACERBATED
THE FLASH FLOOD POTENTIAL. CONTINUED ISENTROPIC LIFT...60-70KT UPPER
LEVEL JET STREAK MOVING THROUGH...VERY HIGH PRECIPITABLE WATERS
/NEAR 2 INCHES/...DEEP WARM CLOUD DEPTH...AND EXPECTED SLOW STORM
MOTION ALL INDICATE A HEAVY RAIN THREAT OVERNIGHT. AREAS ALONG AND
SOUTH OF THE I-44 CORRIDOR AND EAST OF HIGHWAY 65 HAVE SEEN THE MOST
RAINFALL OVER THE LAST 24-36 HOURS. LATEST RUC...12Z WRF...AND 12Z
UKMET ALL INDICATE THAT THE BULK OF THE ADDITIONAL PRECIP WILL BE
ROUGHLY ACROSS OUR EASTERN HALF OF THE CWA. HOWEVER...GIVEN THE
HEAVY RAIN NATURE OF ANY SHOWERS AND THUNDERSTORMS THAT
DEVELOP...CANNOT RULE OUT FLASH FLOODING ANYWHERE IN OUR CWA THIS
EVENING AND TONIGHT.
TOMORROW AFTERNOON AND INTO MONDAY NIGHT...MAJORITY OF THE PRECIP
WILL BEGIN TO SHIFT INTO EASTERN MISSOURI...AND HAVE TAPERED OFF
POPS ACCORDINGLY. CWA SHOULD BE SOCKED IN WITH CLOUD COVER FOR MUCH
OF THE DAY WITH HIGHS NEAR 80 DEGREES.
NEAR THE CORE OF THE UPPER LOW PRESENTLY ACROSS NORTHEAST
COLORADO/SOUTHWEST NEBRASKA...A LARGE STRATUS DECK HAS DEVELOPED IN
ASSOCIATION WITH ISENTROPIC ASCENT. PROGS OFF THE WRF AND GFS ON THE
310K SURFACE INDICATE THAT THIS AREA OF LIFT WILL ROTATE INTO
MISSOURI ON TUESDAY...RESULTING IN CLOUD COVER AND COOLER
TEMPERATURES. WHEN COMPARING FORECAST 925MB AND 850MB TEMPS WITH A
LOCAL HISTORICAL UPPER AIR DATA SET...HIGH TEMPS ACROSS THE CWA IN
THE UPPER 70S/LOWER 80S ARE NOT OUT OF THE QUESTION. MOS WAS ALSO IN
THIS BALLPARK...AND HAVE SETTLED ON HIGHS NEAR 80 DEGREES FOR
TUESDAY. HOWEVER...WOULD NOT BE SURPRISED TO SEE MUCH OF THE DAY
WITH TEMPERATURES IN THE UPPER 70S...BUT WITH A FEW PEEKS OF SUN THE
TEMPS MAY CLIMB UP TO NEAR 80.
EXTENDED FORECAST APPEARS PRETTY TRANQUIL AT THIS TIME. HIGHS WILL
AVERAGE IN THE MID TO UPPER 80S...WITH A FEW DAYS NEAR 90 DEGREES AS
SOME DRIER AIR AND A BIT STRONGER SOUTHERLY/SOUTHWESTERLY FLOW
IMPINGES ON WESTERN MISSOURI.
MAJORITY OF MEDIUM RANGE GUIDANCE AND NCEP ENSEMBLES ARE CURRENTLY
IN REASONABLE AGREEMENT OF A CUTOFF UPPER LOW SETTING UP OVER THE
NORTHERN PLAINS BY NEXT WEEKEND. A DIGGING TROUGH ALONG THE WESTERN
COAST OF CANADA WILL LIKELY INDUCE RIDGING OVER THE CENTRAL
PROVINCES. IN RESPONSE...THE PROGGED TROUGH MAY VERY WELL GET
PINCHED OFF FROM THE FLOW. AT THIS TIME WILL KEEP THE END OF THE
FORECAST PERIOD DRY. HOWEVER...IF AN UPPER LOW DOES SIT AND SPIN
OVER THE NORTHERN PLAINS...PIECES OF ENERGY ROTATING ALONG THE
PERIPHERY MAY SPARK PRECIP OVER OUR AREA. THE DEVELOPMENT OF THIS
SYSTEM CERTAINLY BEARS WATCHING.
SCHULTZ
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND KSGF THROUGH ABOUT
21Z. MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED WITH THESE
STORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE OVER
ALL OF SOUTHWEST MISSOURI THROUGH THE OVERNIGHT HOURS. ALTHOUGH VFR
WILL BE THE PREVAILING CATEGORY...LOCAL MVFR CONDITIONS CAN BE
EXPECTED WITH THUNDERSTORMS. ALL THUNDERSTORMS WILL ALSO BE CAPABLE
OF PRODUCING GUSTY AND ERRATIC WINDS. PREVAILING WINDS WILL
OTHERWISE BE LIGHT AND VARIABLE.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FOR ALL COUNTIES FROM 4PM SUNDAY THROUGH 7AM
MONDAY.
KS...FLASH FLOOD WATCH FOR ALL COUNTIES FROM 4PM SUNDAY THROUGH 7AM
MONDAY.
WFO SGFHazardous weather outlook, Aug 27, 2:57 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT SUN AUG 27 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
257 PM CDT SUN AUG 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS...
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CONTAINING WIND GUSTS UP TO 60 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND LOCALIZED FLASH FLOODING.
AREAS AFFECTED AND TIMING:
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING EAST OF A ROLLA TO HOUSTON TO WEST PLAINS
LINE. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE REMAINDER OF THE
MISSOURI OZARKS THROUGH TONIGHT.
DISCUSSION:
LARGE SCALE ASCENT ASSOCIATED WITH AN UPPER LEVEL TROUGH WILL
CONTINUE TO OVERSPREAD THE REGION. THE ATMOSPHERE HAS BECOME
MODERATELY UNSTABLE OVER SOUTH CENTRAL AND SOUTHEAST
MISSOURI...WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION
REMAINING. SCATTERED THUNDERSTORMS ARE ALREADY ONGOING IN THIS
AREA...WITH ADDITIONAL DEVELOPMENT EXPECTED. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO THE
SIZE OF PENNIES.
MEANWHILE...A LINE OF THUNDERSTORMS CURRENTLY OVER SOUTH CENTRAL
MISSOURI WILL CONTINUE TO PUSH EAST. AS THIS LINE ENCOUNTERS MORE
INSTABILITY...AN INCREASE IN STORM STRENGTH WILL BE POSSIBLE. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH
AND HAIL TO THE SIZE OF PENNIES.
OTHER ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
EXTREME SOUTHEASTERN KANSAS AND THE REST OF THE OZARK REGION LATE
THIS AFTERNOON AND THIS EVENING. ISOLATED WIND GUSTS TO 60 MPH WILL
BE POSSIBLE WITH THE STRONGER STORMS.
ABUNDANT LOW AND MIDDLE LEVEL MOISTURE IN THE ATMOSPHERE AND A
GENERALLY SLOW MOVEMENT OF THUNDERSTORMS WILL RESULT IN A THREAT
FOR HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...
ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVIER RAINFALL OVER THE
PAST SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AS THE COLD FRONT STALLS OUT OVER SOUTHERN MISSOURI...THIS FEATURE
WILL CONTINUE TO BE A FOCUS FOR ADDITIONAL THUNDERSTORMS MONDAY AND
MONDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS CAN NOT BE RULED
OUT...ESPECIALLY IF THE ATMOSPHERE OVER THE REGION CAN BECOME
SUFFICIENTLY UNSTABLE MONDAY AFTERNOON...IN RESPONSE TO DAYTIME
HEATING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EAST OF HIGHWAY 65 AND SOUTH
OF INTERSTATE 44 THIS AFTERNOON AND EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN/CRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:01 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| Aug 27, 1:51 PM CDT | Flash Flood Warning | SGF | Shannon | 6 hr |
| Aug 27, 3:34 PM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 13 hr |
| Aug 27, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 37 min |
| Aug 27, 4:56 PM CDT | Flash Flood Warning | SGF | Oregon | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.